Hemp

Photo: USDA

OLYMPIA - An uptick in the accidental ingestion of delta-8 tetrahydrocannabinol edibles, also known as delta-8 THC edibles, by children and youth prompted the Centers for Disease Control and Prevention to release a health alert, after many of those ingestions resulted in hospitalizations.

Delta-8-THC produces euphoric effects that are similar to but milder than those of delta-9-THC, the well-known psychoactive compound in cannabis. Delta-8-THC is an isomer of delta-9-THC. The only difference between the two molecules is the location of a double bond between two carbons.

According to the CDC, CBD can be synthetically converted into delta-8 THC, as well as delta-9 THC and other THC isomers, with a solvent, acid, and heat to produce higher concentrations of delta-8 THC than those found naturally in the cannabis plant. This conversion process, used to produce some marketed products, may create harmful by-products that presently are not well-characterized.

Officials say consumers of cannabis products should be wary of insufficient labeling on products containing delta-8 THC, now found in hemp that often comes in the forms of edibles, like gummies and chocolates, beverages, vapes, and tinctures. Once consumed, products containing delta-8 THC could cause unexpected health problems.

For cannabis licensees on Washington state, the Liquor and Cannabis Board has issued an enforcement bulletin specifying that delta-8 products are not allowed in Washington’s regulated system.  LCB has said it is aware of edibles and concentrates that contain Delta-8 THC in marketplaces outside of their jurisdiction.

LCB says processors are not allowed to convert cannabidiol (CBD) or hemp into delta-8 THC, and not allowed to buy or sell delta-8 THC products not legally produced.

Retailers should not knowingly purchase products from processors which contain delta-8 THC converted from CBD. Nor should retailers sell such products to consumers, says a LCB notice.

Delta-8 THC intoxication can cause adverse effects, especially in children. These effects include:

  • Lethargy
  • Uncoordinated movements and decreased psychomotor activity
  • Slurred speech
  • Increased heart rate progressing to slowed heart rate
  • Low blood pressure
  • Difficulty breathing
  • Sedation
  • Coma

Nationwide, from January to July 2021, 660 delta-8 THC exposures were recorded. 18% of exposures (119 of 661 cases) required hospitalization, and 39% (258 of 661 cases) involved pediatric patients less than 18 years of age.

Officials are encouraging healthcare providers to be vigilant in observing adult and children patients presenting with THC-like intoxication symptoms who do not report an exposure to marijuana or history of use.

Symptomatic patients should be asked about their use of hemp, CBD, or delta-8 THC products.

There is no specific antidote for THC intoxication. Treatment is largely symptomatic and supportive care. The ability to detect delta-8 THC with laboratory tests that hospitals use to detect delta-9 THC currently is not fully characterized. Consult with your hospital’s medical toxicologist or local poison control center for toxicology consultations on treatment.

Poison control centers have a new code available to identify delta-8 THC exposures. For patients or providers reporting delta-8 THC consumption, poison control centers should use the American Association of Poison Control Centers code 310146 or product code 8297130 to indicate delta-8 THC exposure and aid in the continued surveillance of these exposures.

CDC 24/7 Emergency Operations Center (EOC): 770-488-7100